MAUDE Adverse Event Report: EDWARDS LIFESCIENCES EDWARDS CERTITUDE DELIVERY SYSTEM; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED

EDWARDS LIFESCIENCES EDWARDS CERTITUDE DELIVERY SYSTEM; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Model Number 9600SDS26A
Medical Device Problem Code Material Rupture (1546)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/24/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Investigation is underway.
 
Event or Problem Description
As reported by an edwards field clinical specialist, during deployment of a 26mm sapien 3 valve in the aortic position, the certitude delivery system balloon burst.The delivery system was able to be removed with the esheath without issue and there were no patient injuries.The patient had mild pvl on angio and trace pvl on tee.A post dilation was not performed.Patient left the room in stable condition.
 
Additional Manufacturer Narrative
The device was not returned for evaluation.Patient imagery was returned for evaluation.The following was observed leaflet was calcified, presence of calcification on the stj (sinotubular junction), and presence of calcium is in the right and left subclavian.A device history review (dhr) was performed and did not reveal any manufacturing nonconformance issues that would have contributed to the complaint event.Transcatheter delivery balloon burst complaints have been previously investigated by edwards and documented in a technical summary written by edwards lifesciences, therefore, a detailed engineering evaluation is not required.A review of edwards lifesciences risk management documentation was performed for this case.The reported event is an anticipated risk of the transcatheter heart valve procedure, additional assessment of the failure mode is not required at this time.The reported event was unable to be confirmed.As the complaint device was not returned, engineering was unable to perform any visual, functional, or dimensional analysis.Therefore, no manufacturing non conformances were able to be identified.A detailed root cause analysis for similar returned complaints has been summarized in a technical summary.The technical summary provides a rationale as to why it is unlikely that a product defect or manufacturing nonconformance contributed to this type of event, and the details why balloons are subject to increased risk of burst in a calcified annulus.Based on the case notes, 'we discussed the calcium in the stj may have been the reason for the balloon to burst.' furthermore, as per the provided imagery, calcification was present in the stj and leaflets.The presence of calcification can create a challenging anatomy for balloon inflation.While the balloons are sufficiently designed and tested for rated burst pressures well above their inflation pressure, calcified nodules can compromise the structure of the balloon wall via following mechanisms such as puncture, local overstretching, open cell impingement, or stress concentration.As the balloon burst, the altered balloon profile can be more susceptible to catching on the distal end of the sheath tip, which would have then led to the experienced retrieval difficulty.The technical summary also outlines the extensive manufacturing mitigations in place to prevent this type of malfunction (visual and dimensional inspections, leak testing, and functional balloon burst testing that occurs with every manufactured lot).These inspections and testing support that it is unlikely that a defect present in manufacturing contributed to the complaint.Available information therefore suggests that patient factors (calcification) likely contributed to the complaint event.
 
Additional Manufacturer Narrative
The device was returned for evaluation.The certitude delivery system was fully inspected, and the following was observed: the inflation balloon burst radially and longitudinal and had completely separated, no balloon material appears to be missing and two kinks were found in the guidewire lumen at approximately 1.5in (distal) and 3in (proximal)from distal tip.Due to the altered profile (burst balloon), the ds was unable to be removed from the sheath; therefore, the guidewire lumen was cut to remove from the sheath.Balloon single wall thickness of the inflation balloon near the observed burst was measured and the balloon single wall thickness at all measured locations were within specification.The reported event was confirmed based on returned device evaluation.However, no manufacturing nonconformities were found in the returned sample.A review of dimensional and visual inspection revealed no indication of a non-conformance.A detailed root cause analysis for similar returned complaints has been summarized in technical summary written by edwards lifesciences.The technical summary provides a rationale as to why it is unlikely that a product defect or manufacturing non-conformance contributed to this type of event; and the details why balloons are subject to increased risk of burst in a calcified annulus.Based on the case notes, "we discussed the calcium in the stj may have been the reason for the balloon to burst." furthermore, as per the provided imagery, calcification was present in the stj and leaflets.The presence of calcification can create a challenging anatomy for balloon inflation.While the balloons are sufficiently designed and tested for rated burst pressures well above their inflation pressure, calcified nodules can compromise the structure of the balloon wall via following mechanisms such as puncture, local overstretching, open cell impingement, or stress concentration.As the balloon burst, the altered balloon profile can be more susceptible to catching on the distal end of the sheath tip, which would have then led to the experienced retrieval difficulty.The technical summary also outlines the extensive manufacturing mitigations in place to prevent this type of malfunction (visual and dimensional inspections, leak testing, and functional balloon burst testing that occurs with every manufactured lot).These inspections and testing support that it is unlikely that a defect present in manufacturing contributed to the complaint.Available information therefore suggests that patient factors (calcification) likely contributed to the complaint event.

Brand Name
EDWARDS CERTITUDE DELIVERY SYSTEM
Common Device Name
AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Manufacturer (Section D)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
MDR Report Key11516230
Report Number2015691-2021-01927
Device Sequence Number11797547
Product Code NPT
UDI-Device Identifier00690103194159
UDI-Public(01)00690103194159(17)210630(10)62396207
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
P140031
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 07/15/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/30/2021
Device Model Number9600SDS26A
Device Catalogue Number9600SDS26A
Device Lot Number62396207
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 02/24/2021
Supplement Date Received by Manufacturer04/16/2021
07/15/2021
Initial Report FDA Received Date03/18/2021
Supplement Report FDA Received Date04/19/2021
07/15/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1